Intra-anesthetic Problems - Hypertension
- Catecholamine excess may be seen with inadequate anesthesia, especially during laryngoscopy, intubation, incision, emergence, hypoxia, hypercarbia, patient anxiety, pain, and prolonged tourniquet use.
- Preexisting disease such as essential hypertension or pheochromocytoma.
- Increased intracranial pressure
- Systemic absorption of vasoconstrictors such as epinephrine and phenylephrine.
- Aortic cross-clamping which leads to a significant increase in SVR.
- Rebound hypertension from discontinuation of clonidine or β-adrenergic blockers.
- Drug interactions. The administration of ephedrine to patients receiving tricyclic antidepressants (e.g., amitriptyline, nortriptyline, doxepin) and monoamine oxidase inhibitors (e.g., isoniazid, rasagiline, selegiline) may cause an exaggerated hypertensive response.
- Bladder distention
- Administration of indigo carmine dye (via an α-adrenergic effect).
There's more to see -- the rest of this topic is available only to subscribers.